Queueing Systems

, Volume 13, Issue 1–3, pp 5–40 | Cite as

Brownian models of multiclass queueing networks: Current status and open problems

  • J. Michael Harrison
  • Viên Nguyen


This paper is concerned with Brownian system models that arise as heavy traffic approximations for open queueing networks. The focus is on model formulation, and more specifically, on the formulation of Brownian models for networks with complex routing. We survey the current state of knowledge in this dynamic area of research, including important open problems. Brownian approximations culminate in estimates of complete distributions; we present numerical examples for which complete sojourn time distributions are estimated, and those estimates are compared against simulation.


Multiclass open queueing network Brownian system model reflected Brownian motion heavy traffic approximation heavy traffic scaling sojourn time distribution 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    V. Benes,General Stochastic Processes in the Theory of Queues (Addison-Wesley, Reading, MA, 1963).Google Scholar
  2. [2]
    H. Chen and A. Mandelbaum, Stochastic discrete flow networks: Diffusion approximations and bottlenecks, Ann. Prob. 19(1991) 1463–1519.Google Scholar
  3. [3]
    H. Chen and W. Whitt, Diffusion approximations for open queueing networks with server interruptions, submitted.Google Scholar
  4. [4]
    J.G. Dai and J.M. Harrison, Reflected Brownian motion in an orthant: Numerical methods for steady-state analysis, Ann. Appl. Prob. 2 (1992) 65–86.Google Scholar
  5. [5]
    P.W. Glynn, Diffusion approximations, in:Handbook on OR and MS, Vol. 2, eds. D.P. Heyman and M.J. Sobel (Elsevier Science/North-Holland, 1990) pp. l45–198.Google Scholar
  6. [6]
    B.S. Greenberg, Queueing systems with returning customers and the order of tandem queues, Ph.D. Dissertation, University of California, Berkeley (1986).Google Scholar
  7. [7]
    S. Halfin and W. Whitt, Heavy traffic limits for queues with many exponential servers, Oper. Res. 29 (1981) 567–588.Google Scholar
  8. [8]
    J.M. Harrison, The diffusion approximation for tandem queues in heavy traffic, Adv. Appl. Prob. 10 (1978) 886–905.Google Scholar
  9. [9]
    J.M. Harrison,Brownian Motion and Stochastic Flow Systems (Wiley, New York, 1985).Google Scholar
  10. [10]
    J.M. Harrison, Brownian models of queueing networks with heterogeneous customer populations, in:Stochastic Differential Systems, Stochastic Control Theory and Their Applications, eds. W. Fleming and P.L. Lions, Vol. 10 in the IMA Series on Mathematics and its Applications (Springer, New York, 1988) pp. 147–186.Google Scholar
  11. [11]
    J.M. Harrison and V. Nguyen, The QNET method for two-moment analysis of open queueing networks, Queueing Systems 6 (1990) 1–32.Google Scholar
  12. [12]
    J.M. Harrison and M.I. Reiman, Reflected Brownian motion on an orthant, Ann. Prob. 9 (1981) 302–308.Google Scholar
  13. [13]
    J.M. Harrison and R.J. Williams, Multidimensional reflected Brownian motions having exponential stationary distributions, Ann. Prob. 15 (1987) 115–137.Google Scholar
  14. [14]
    J.M. Harrison and R.J. Williams, Brownian models of open queueing networks with homogeneous customer populations, Stochastics 22 (1987) 77–115.Google Scholar
  15. [15]
    J.M. Harrison and R.J. Williams, Brownian models of feedforward queueing networks: Quasireversibility and product-form solution, Ann. Appl. Prob. 2 (1992) 263–293.Google Scholar
  16. [16]
    D.L. Iglehart and W. Whitt, Multiple channel queues in heavy traffic, I and II, Adv. Appl. Prob. 2 (1970) 150–177 and 355–364.Google Scholar
  17. [17]
    J.R. Jackson, Networks of waiting lines, Oper. Res. 5 (1957) 518–521.Google Scholar
  18. [18]
    J.R. Jackson, Jobshop-like queueing systems, Manag. Sci. 10 (1963) 131–142.Google Scholar
  19. [19]
    D.P. Johnson, Diffusion approximations for optimal filtering of jump processes and for queueing networks, Ph.D. Dissertation, University of Wisconsin, Madison (1983).Google Scholar
  20. [20]
    O. Kella and W. Whitt, Diffusion approximations for queues with server vacations, Adv. Appl. Prob. 22 (1990) 706–729.Google Scholar
  21. [21]
    F.P. Kelly,Reversibility and Stochastic Networks (Wiley, New York, 1979).Google Scholar
  22. [22]
    J.F.C. Kingman, The heavy traffic approximation in the theory of queues, in:Congestion Theory, eds. W.L. Smith and W.E. Wilkinson (The University of North Carolina Press, Chapel Hill, 1965) pp. 137–159.Google Scholar
  23. [23]
    P.R. Kumar, Re-entrant lines, Queueing systems 13 (1993), this issue.Google Scholar
  24. [24]
    W.P. Peterson, Diffusion approximations for networks of queues with multiple customer types, Math. Oper. Res. 16 (1991) 90–118.Google Scholar
  25. [25]
    M.T. Pich, Brownian models of open queueing networks with general station capabilities, Ph.D. Dissertation, Stanford University (1992).Google Scholar
  26. [26]
    M.I. Reiman, The heavy traffic diffusion approximation for sojourn times in Jackson networks, in:Applied Probability-Computer Science: The Interface, Vol. 2, eds. R.L. Disney and T. Ott (Birkhäuser, Boston, 1982) pp. 409–422.Google Scholar
  27. [27]
    M.I. Reiman, Open queueing networks in heavy traffic, Math. Oper. Res. 9 (1984) 441–458.Google Scholar
  28. [28]
    M.I. Reiman, A multiclass feedback queue in heavy traffic, Adv. Appl. Prob. 20 (1988) 179–207.Google Scholar
  29. [29]
    M.I. Reiman and R. Williams, A boundary property of semimartingale reflecting Brownian motions, Prob. Theory Rel. Fields 77 (1988) 87–97.Google Scholar
  30. [30]
    R. Suri and S. Treville, Full speed ahead, OR/MS Today (June 1991) 34–42.Google Scholar
  31. [31]
    L. Taylor and R. Williams, Existence and uniqueness of semimartingale reflecting Brownian motions in an orthant, Prob. Theory Rel. Fields, to appear.Google Scholar
  32. [32]
    W. Whitt, Heavy traffic theorems for queues: A survey, in:Mathematical Methods in Queueing Theory, ed. A.B. Clark (Springer, Berlin, 1974).Google Scholar
  33. [33]
    W. Whitt, Refining diffusion approximations for queues, Oper. Res. Lett. 1 (1982) 165–169.Google Scholar
  34. [34]
    W. Whitt, The queueing network analyzer, Bell Sys. Tech. J. 62 (1983) 2779–2185.Google Scholar
  35. [35]
    W. Whitt, Large fluctuations in a deterministic multiclass network of queues, Manag. Sci. (1993), to appear.Google Scholar
  36. [36]
    R. Williams, Reflected Brownian motion with skew symmetric data in a polyhedral domain, Prob. Theory Rel. Fields 75 (1987) 459–485.Google Scholar

Copyright information

© J.C. Baltzer AG Science Publishers 1993

Authors and Affiliations

  • J. Michael Harrison
    • 1
  • Viên Nguyen
    • 1
  1. 1.Graduate School of BusinessStanford UniversityStanfordUSA

Personalised recommendations